The researchers drew on data collected in the National Health and Nutrition Examination Survey between 2005 and 2010 from 5,315 children aged 8 to 17. Bone mineral density (BMD) scans revealed that children taking methylphenidate, dexmethylphenidate, dextroamphetamine, atomoxetine, or lisdexamfetamine had lower bone density in the femur, femoral neck, and lumbar spine regions.
“The findings suggest that there are real and non-trivial decreases in BMD for children and adolescents taking ADHD medications, as compared to similar children not taking any prescription medications,” said Jessica Rivera, M.D., an orthopaedic surgeon with the U.S. Army Institute of Surgical Research at Fort Sam Houston, Texas, and colleagues.
About 25% of the medicated children met criteria for osteopenia (a condition characterized by lower than normal bone density). A link between childhood osteopenia and osteoporosis in older adults has not been firmly established, but since most skeletal growth occurs before age 20, “prescribing physicians and parents should be aware of potential bone health risks associated with these medications,” said Rivera.
“The findings suggest an interesting association but the results don’t demonstrate causality,” commented child psychiatrist David Fassler, M.D., of Burlington, Vt. “A variety of potential intervening variables, such as diet and exercise, should be considered and explored before drawing conclusions regarding the implications of the current study.”
“If their data are replicated in prospective, longitudinal studies, the authors’ findings would certainly be a major cause for concern,” said Sylvia Karasu, M.D., a clinical professor of psychiatry at Weill Cornell Medicine in New York City. However, she noted medication use by self-report can be notoriously inaccurate, the researchers did not have data on dosage or duration of medication use, and changes in bone mass density were not measured over time.
For more in Psychiatric News about the link between psychiatric medications and bone health, as described by Karasu, see “Psychotropic Medication and Osteoporosis.”